Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 17, 2018, 4:48 PM CDT for Bledsoe County, Meigs County, Rhea County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 17, 2018, 10:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bledsoe County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
903
WGUS54 KMRX 172148
FFWMRX
TNC007-121-143-180345-
/O.NEW.KMRX.FF.W.0023.180817T2148Z-180818T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
548 PM EDT FRI AUG 17 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Rhea County in east Tennessee...
Central Bledsoe County in east Tennessee...
Meigs County in east Tennessee...
* Until 1145 PM EDT/1045 PM CDT/.
* At 548 PM EDT/448 PM CDT/, local law enforcement reported
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Dayton, Pikeville, Decatur, Spring City, Graysville, Peakland,
Stinging Fork Falls State Park, Piney Falls State Park, Ten Mile,
Big Spring, Evensville, Brayton, Old Washington and Grandview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3541 8502 3544 8506 3543 8510 3546 8511
3545 8515 3545 8517 3543 8518 3545 8529
3571 8512 3576 8476 3574 8470 3572 8470
3572 8468 3570 8467 3573 8464 3571 8462
3565 8462 3552 8472 3545 8481 3538 8485
$$
Moulton1 follow-up statement
732
WGUS74 KMRX 180022
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
822 PM EDT FRI AUG 17 2018
TNC007-121-143-180345-
/O.CON.KMRX.FF.W.0023.000000T0000Z-180818T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Bledsoe TN-Meigs TN-
822 PM EDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT/1045
PM CDT/ FOR RHEA...CENTRAL BLEDSOE AND MEIGS COUNTIES...
At 820 PM EDT/720 PM CDT/, local law enforcement reported heavy rain
due to a thunderstorm across the warned area. Three to four inches
of rain has already fallen. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Dayton, Pikeville, Decatur, Spring City, Graysville, Peakland,
Stinging Fork Falls State Park, Piney Falls State Park, Ten Mile, Big
Spring, Evensville, Brayton, Old Washington and Grandview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3541 8502 3544 8506 3543 8510 3546 8511
3545 8515 3545 8517 3543 8518 3545 8529
3571 8512 3576 8476 3574 8470 3572 8470
3572 8468 3570 8467 3573 8464 3571 8462
3565 8462 3552 8472 3545 8481 3538 8485
$$
mjbWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:29 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 17, 2:29 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Morristown TN 329 PM EDT Fri Aug 17 2018 .SHORT TERM...(Tonight and Saturday)... Upper trough over the Great Lakes and Ohio Valley will lift northeast with a positive tilted trough/shear axis remaining across the Ohio and Tennessee Valleys through Saturday. Associated frontal boundary will remain north of the area with the only low-level forcing mechanism being the terrain features. Southwestery flow will continue to pull abundant moisture into the region with PWs of 1.7-2.0 inches. MLCAPEs of 1500-2000 J/Kg today and Saturday afternoon, so plenty of instability to produce scattered storms. Again, best coverage over the elevated terrain. Main concern will be isolated damaging winds (trees down) and torrential rains with localized flash flooding possible. Plenty of low-level moisture, recent rains at spots, and some breaks in the cloud cover will allow for patchy fog development late tonight/early Saturday morning. .LONG TERM...(Saturday night through Thursday)... Long term forecast still looks to be unsettled with a continual chance for showers and thunderstorms. Upper trough over the area and weak front moving through this weekend keeps area wet Saturday night and the front may move just to the south early Sunday. This should allow some drying before front moves back north as a warm front later Sunday into Monday. Localized flooding possible into the evening Saturday with high precipitable water values. Next trough to move into the region Monday with increasing southwest flow and another stronger cold front to approach Tuesday. Heavy rainfall may be another problem Tuesday into Wednesday with the next front and some strong storms ahead of the front. Behind the mid week front later Wednesday decreasing rain chances as drier and cooler air mass settles over the region. Have left slight chance pops near the mountains. Temperatures near to slightly below normal during the day and above normal at night through Wednesday. Thursday and Friday mornings will be significantly cooler with clearing skies...in the lower to mid 60s with mid to upper 50s mountains and valleys in the northeast. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 83 71 86 / 70 70 50 50 Knoxville McGhee Tyson Airport, TN 70 83 70 85 / 60 70 70 50 Oak Ridge, TN 71 82 71 85 / 70 70 60 50 Tri Cities Airport, TN 68 82 67 83 / 60 70 70 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Aug 17, 2:14 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 PM EDT Fri Aug 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 314 PM EDT Fri Aug 17 2018 /214 PM CDT Fri Aug 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight as an upper disturbance moves in from the west. Some of these stronger thunderstorms could become severe with the primary threats being damaging winds and frequent cloud to ground lightning. In addition, ample moisture will support periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are expected once again both Saturday and Sunday, especially during the afternoon and evening. Some of these stronger thunderstorms could become severe with the primary threats being damaging winds and frequent cloud to ground lightning. In addition, ample moisture will support periods of heavy rainfall. Another system will move across the region Monday and Tuesday producing another round of potential strong to severe thunderstorms. Once again, the primary threats being damaging winds, frequent cloud to ground lightning and torrential rains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:22 PM CDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea | 5 hr |
| Aug 17, 6:32 PM CDT | Special Weather Statement | MRX | Hamilton | 43 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.